Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 80, NWS Tulsa, OK

April 10, 1994Nowata County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 10, 1994, 9:17 PM CDT for Nowata County, Oklahoma. It was in force for 43 min.

The area

The counties it named.

The facts

Issued
Apr 10, 1994, 9:17 PM CDT (02:17 UTC)
Expired
Apr 10, 1994, 10:00 PM CDT
In force
43 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Nowata County, OK

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1994-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1994-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 437 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
437 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 110216
SVRTUL
OKC105-110300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
917 PM CDT SUN APR 10 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST OKLAHOMA
 
   ...NORTHERN NOWATA COUNTY
 
AT 915 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES SOUTHWEST OF SOUTH COFFEYVILLE. MOVEMENT WAS
NORTHEAST AT 30 MILES AN HOUR. THE TOWN OF SOUTH COFFEYVILLE IS IN THE
PATH OF THIS STORM.
 
 
 
HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED IN THE WARNED AREA.
 
DURING THE STORM MOVE INDOORS AND STAY AWAY FROM WINDOWS.
TO PROTECT YOURSELF FROM LIGHTNING DO NOT USE THE TELEPHONE
OR HAND HELD ELECTRICAL APPLIANCES...UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD EXERCISE CARE WHEN APPROACHING LOW WATER
CROSSINGS.
 
KEEP TUNED TO THIS STATION FOR THE LATEST ZWEATHER BULLETINS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:11 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 10, 9:11 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT SUN APR 10 1994

SFC BNDRY HAS RMND NEARLY STNRY THIS EVNG FRM NRN ADAIR COUNTY TO
NR HENRYETTA IN SRN OKMULGEE COUNTY...THEN ON INTO SC OK.  FNT
THEN TRAILS TO MAIN SFC LO IN XTRM SE NM.  SATL SHOWS ADDNTL UPR
SUPPORT MOVG INTO WTX WL BE APPRCHNG THRU THE NGT...AND XPCT
RW/TRW BEGINNING TO DVLP BTWN CDS/SPS TO CONT TO INCRS AND MOV
TWRD FA TNGT.  AFTN FCST APRS ON TRAK WITH HI POPS AND THREAT OF
SVR AREAWIDE TNGT.  WL CONT FFA GENRLLY ALNG AND NORTH OF FNT
WHERE HEAVIER RAINS HV FALLEN THIS EVNG...AND FOCUS FOR ADDNTL
RNS WL CONT OVRNGT.  WL MAKE A FEW MINOR ADJSTMNTS TO TEMPS
OTHWS AFTN PKG UNCHGD.
F
...04...

.TUL...FFA ZNS 54>67.

In the hours before

Special weather statement, Apr 10, 4:14 PM CDT, 5 hours 3 minutes before
OKC101-111-143-145-102215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT SUN APR 10 1994

AT 412 PM A THUNDERSTORM WAS DEVELOPING RAPIDLY IN OKMULGEE COUNTY
NEAR THE CITY OF OKLMULGEE. CONDITIONS ARE FAVORABLE FOR THIS STORM
TO BECOME SEVERE.

PERSONS IN OKMULGEE...SOUTHERN TULSA...WESTERN WAGONER AND WESTERN
MUSKOGEE COUNTIES SHOULD CLOSELY LISTEN FOR THE LATEST INFORMATION
ON THIS DEVELOPING STORM AND BE READY TO QUICKLY MOVE TO A PLACE OF
SAFETY.
Local storm report, Apr 10, 4:36 PM CDT, 4 hours 41 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
432 PM CDT SUN APR 10 1994

TIME(CDT)     COUNTY         EVENT

250 PM        PAWNEE         NICKLE SIZE HAIL 6 MILES WEST OF MARAMEC.

302 PM        PAWNEE         NICKLE SIZE HAIL IN MARAMEC.

330 PM        OSAGE          QUARTER SIZE HAIL JUST SOUTH OF HOMINY.

356 PM        TULSA          HALF DOLLAR SIZE HAIL IN OWASSO.

310 PM        CREEK          DIME SIZE HAIL 5 MILES NORTH OF BRISTOW.
Local storm report, Apr 10, 5:32 PM CDT, 3 hours 45 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
524 PM CDT SUN APR 10 1994

TIME(CDT)     COUNTY         EVENT

340 PM        NOWATA         QUARTER SIZE HAIL IN LENAPAH.

440 PM        NOWATA         NICKEL SIZE HAIL 3 MILES SOUTH OF DELAWARE.

441 PM        WASHINGTON     NICKLE SIZE HAIL 3 MILES SOUTH OF
                             BARTLESVILLE.

451 PM        CRAIG          QUARTER SIZE HAIL IN VINITA.

425 PM        PAWNEE         60 TO 70 MPH WINDS BLEW DOWN TREES
                             AND POWER LINES IN PAWNEE.
Local storm report, Apr 10, 7:05 PM CDT, 2 hours 12 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT SUN APR 10 1994

TIME(CDT)     COUNTY         EVENT

540 PM        WASHINGTON     BASEBALL SIZE HAIL IN BARTLESVILLE.

544 PM        WASHINGTON     70 MPH WIND IN BARTLESVILLE...
                             DAMAGE WAS DONE TO THE WAL MART STORE
                             IN BARTLESVILLE
                             WINDOWS WERE BLOWN OUT OF HOMES IN
                             BARTLESVILLE

530 PM        TULSA          QUARTER SIZE HAIL IN SOUTHEAST TULSA
                             AT 38TH STREET AND 142 AVENUE.

540 PM        ROGERS         DIME SIZE HAIL IN CATOOSA.

540 PM        OSAGE          TENNIS BALL SIZE HAIL AT THE AIRPORT
                             IN BARTLESVILLE.
Local storm report, Apr 10, 7:12 PM CDT, 2 hours 5 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
706 PM CDT SUN APR 10 1994

TIME(CDT)     COUNTY         EVENT

500 PM        OSAGE          DIME SIZE HAIL IN OKESA.

510 PM        OSAGE          TREES AND POWER LINES DOWNED
                             IN WYNONA...WITH ROOF DAMAGE
                             TO SOME HOUSES AND WINDOWS BLOWN
                             OUT OF A FEW HOUSES.

440 PM        OSAGE          A HAM RADIO OPERATOR REPORTED
                             THAT A TORNADO TOUCHED DOWN ON
                             THE WEST END OF SKIATOOK LAKE AND
                             SUCKED WATER UP INTO THE AIR.
Special weather statement, Apr 10, 8:12 PM CDT, 1 hour 5 minutes before
OKZ054>077-112000-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
810 PM CDT SUN APR 10 1994

SHORT TERM UPDATE...

AT 8PM A FRONTAL SYSTEM WAS STALLED ACROSS EASTERN OKLAHOMA FROM
NEAR WEST SILOAM SPRINGS IN DELAWARE COUNTY TO JUST SOUTH OF
HENRYETTA IN SOUTHERN OKMULGEE COUNTY.  THIS FRONT IS LIKELY TO
REMAIN ABOUT STATIONARY DURING THE NIGHT AS LOW PRESSURE IN EXTREME
SOUTHEAST NEW MEXICO BEGINS TO TRACK NORTHEAST...TO BE IN SOUTH
CENTRAL OKLAHOMA BY EARLY MONDAY.  AS THE LOW AND ASSOCIATED UPPER
LEVEL DISTURBANCE APPROACHES...THE WINDS ALOFT OVER EASTERN
OKLAHOMA WILL TEND TO INCREASE.

ALONG AND SOUTH OF THE STALLED FRONT THE AIR IS WARM AND VERY
UNSTABLE WITH TEMPERATURES AT EARLY EVENING IN THE UPPER 70S.  THIS
UNSTABLE AIR WAS BEING LIFTED OVER THE FRONT BY SOUTHERLY WINDS
JUST ABOVE GROUND LEVEL.  AS THIS FLOW OF AIR INCREASES AND THE
UPPER LEVEL DISTURBANCE APPROACHES DURING THE NIGHT...THUNDERSTORM
ACTIVITY WILL TEND TO INCREASE AGAIN DURING THE LATE EVENING AND
NIGHT TIME HOURS.  THIS INCREASE IN ACTIVITY WILL MOST LIKELY OCCUR
ALONG AND NORTH OF THE FRONT IN NORTHEAST OKLAHOMA.  THERE IS
HOWEVER SOME POTENTIAL FOR STORMS TO DEVELOP IN NORTH CENTRAL TEXAS
AND EFFECT SOUTHEAST OKLAHOMA LATE TONIGHT.

THE ATMOSPHERE IS EXPECTED TO REMAIN VERY UNSTABLE DURING THE
NIGHT.  THE INCREASING WINDS ALOFT WILL MAINTAIN A VERY FAVORABLE
WIND PROFILE.  THE RESULT WILL BE A CONTINUED POTENTIAL FOR SEVERE
WEATHER WITH ANY STORMS THAT FORM TONIGHT.  THE DEGREE OF
INSTABILITY AND FAVORABLE WIND PROFILE SUGGEST THAT TORNADOES WILL
BE POSSIBLE...ALONG WITH LARGE HAIL AND DAMAGING WINDS.

SPOTTERS IN NORTHEAST OKLAHOMA SHOULD REMAIN ON ALERTD AND SPOTTERS
IN SOUTHEAST OKLAHOMA SHOULD BE READY FOR ACTIVATION LATE TONIGHT.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:44 PM CDTSevere Thunderstorm WarningTSAOsage31 min
Apr 10, 7:55 PM CDTSevere Thunderstorm WarningTSAWashington50 min
Apr 10, 8:18 PM CDTSevere Thunderstorm WarningTSANowata42 min
Apr 10, 10:40 PM CDTSevere Thunderstorm WarningTSAOsage50 min
Apr 11, 12:21 AM CDTSevere Thunderstorm WarningTSANowata39 min
Apr 11, 12:55 AM CDTSevere Thunderstorm WarningTSAOsage65 min
Apr 11, 3:04 AM CDTFlash Flood WarningTSAOsage, Washington5 hr
Apr 11, 9:08 AM CDTSevere Thunderstorm WarningTSADelaware67 min
Apr 11, 10:48 AM CDTSevere Thunderstorm WarningTSAOkmulgee40 min
Apr 11, 11:57 AM CDTSevere Thunderstorm WarningTSADelaware33 min
Apr 11, 2:09 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers51 min
Apr 11, 2:47 PM CDTFlash Flood WarningTSACraig, Nowata, Rogers4 hr
Apr 11, 2:47 PM CDTFlash Flood WarningTSAOsage, Tulsa4 hr
Apr 11, 3:28 PM CDTSevere Thunderstorm WarningTSANowata12 min
Apr 11, 4:11 PM CDTSevere Thunderstorm WarningTSACherokee49 min
Apr 11, 4:30 PM CDTSevere Thunderstorm WarningTSALeFlore60 min
Apr 11, 4:39 PM CDTSevere Thunderstorm WarningTSALatimer36 min
Apr 11, 4:56 PM CDTSevere Thunderstorm WarningTSASequoyah34 min
Apr 11, 5:22 PM CDTSevere Thunderstorm WarningTSAAdair38 min
Apr 11, 5:28 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.